Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

June 18, 2021Clayton County, Iowa

NWS La Crosse, WI issued this special weather statement at Jun 18, 2021, 2:40 AM CDT for Clayton County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2021, 2:40 AM CDT (07:40 UTC)
Expired
Jun 18, 2021, 3:15 AM CDT
In force
35 min
Issued by
NWS La Crosse, WI

County Clayton County, IA

The radar

The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS83 KARX 180740
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
240 AM CDT Fri Jun 18 2021

IAZ010-011-029-030-180815-
Clayton-Winneshiek-Fayette-Allamakee-
240 AM CDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLAYTON...
NORTHEASTERN FAYETTE...SOUTHWESTERN ALLAMAKEE AND SOUTHEASTERN
WINNESHIEK COUNTIES...

At 240 AM CDT, a strong thunderstorm was located over Postville, or
14 miles south of Waukon, moving east at 50 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Postville, Monona, McGregor, Clermont, Marquette, Farmersburg,
Hardin, Luana, Castalia, Clayton, Volney, Spook Cave Campground,
Giard, Watson, State Road 51 And County W 48, National, Pikes Peak
State Park, Effigy Mounds, Montauk Historic Site and Froelich.

If outdoors, seek shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4301 9170 4317 9166 4315 9115 4313 9118
      4310 9117 4307 9118 4299 9116 4298 9116
      4296 9114 4294 9115 4290 9114
TIME...MOT...LOC 0740Z 278DEG 45KT 4307 9157 

$$

Kurz

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 18, 2:19 AM CDT, 21 minutes earlier.

Area forecast discussion, Jun 18, 2:19 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
219 AM CDT Fri Jun 18 2021

.SHORT TERM...(Today through Saturday Night)
Issued at 219 AM CDT Fri Jun 18 2021

Well, a very long and active severe storm episode this last evening
early this morning across the NWS La Crosse forecast area. Very
large hail up to the size of baseballs and some 60 mph winds in the
most severe storms, along with some intense rainfall. This was all
due to a vigorous mid-level trough pushing through and interacting
with very muggy airmass in place (precipitable water values in the
1.7-2.0 range). Still some stronger storms mainly south of I-90
around but severe threat appears to have diminsihed significantly.
Expecting any lingering storms to be mostly cleared of the area by
daybreak.

Otherwise, another very warm but drier airmass filters into the area
today as high pressure moves in from the Northern Plains. Under
mostly sunny/partly cloudy skies, look for highs in the 80s to lower
90s.

Models showing northwest flow aloft ushering in a trough of low
pressure and decent packet of 500-300mb pv-advection Friday night.
Looks like we could see scattered showers and isolated thunderstorms
on a previously dry forecast. Will add some mid-range pops for now
to cover this.

High pressure rebuilds into the area Saturday for what looks to be a
very pleasant day with highs in the mid-70s to mid-80s.

Will see showers and thunderstorm chances move into the area after
midnight Saturday night in warm air/moisture advection ahead of low
pressure heading east across the Plains.

.LONG TERM...(Sunday through Thursday)
Issued at 219 AM CDT Fri Jun 18 2021

Periodic showers and storms will be seen Sunday as low pressure
tracks across the area. Will have to keep an eye on how the warm
sector sets up, juxtaposed with bulk shear. NAM and GFS both show
nose of higher CAPE edging into our southern area, coupled with 30-
40kt 0-3km bulk shear by afternoon. So, could see a chance for some
strong to severe storms -mainly south of I-90. In addition, looks
like we could see some heavier rainfall as well associated with the
deformation/stronger frontogenesis northwest of the surface low.
Will likely have to ramp up messaging as this is becoming an
increasingly consistent signal.

Fairly significant pattern change behind the aforementioned storm
system as GFS/ECMWF carve out a deep longwave trough over us and the
eastern CONUS. As a result, looks cooler through Wednesday before a
ridges starts to rebuild into the region by Thursday. Could see a
few instability showers Monday in the cooler cyclonic flow aloft but
looks dry Tuesday and Wednesday. May see a few showers/storms as GFS
hints at a trough overtopping the ridge. Look for highs Monday and
Tuesday in the mid-60s to mid 70s, 70s/near 80 Wednesday, and mid-
70s to mid-80s Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1250 AM CDT Fri Jun 18 2021

Thunderstorms are in the vicinity of KLSE and will move south of the
TAF site early in period. VFR conditions are expected ceiling fl040-
100 early on at KLSE then decreasing clouds with the cold front.
Winds will generally be from the north at 5 to 10kts with some
stronger gusts at KRST later Friday afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Zapotocny
Hazardous weather outlook, Jun 17, 1:23 PM CDT, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
123 PM CDT Thu Jun 17 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
123 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for parts of southeast
Minnesota...central Wisconsin...southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop this afternoon and last
through much of the evening. Some storms will become severe with a
risk for large hail, damaging wind, frequent lightning and bouts
of heavy rain. A tornado or two is also possible with stronger
storms.

While there could be a few storms this afternoon, most of the
stronger storms are expected to impact areas between 5pm and
Midnight. The higher risk for severe weather will be south of
Interstate 94.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances move in again by Sunday. At this time, it is
too early to determine any severe potential with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed at times later this
afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

Ensure dispatch centers and spotter groups are prepped for severe
weather potential. A webinar was already held at 1pm Thursday.

Shea

In the hours before

Local storm report, Jun 17, 11:37 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1137 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HEAVY RAIN       2 ESE WINONA            44.04N 91.63W
06/17/2021  M2.46 INCH       WINONA             MN   MESONET

            MESONET STATION 3108D 1 ESE WINONA.

1115 PM     HEAVY RAIN       1 E GOODVIEW            44.07N 91.70W
06/17/2021  M2.22 INCH       WINONA             MN   AWOS

            AWOS STATION KONA WINONA MUNICIPAL AIRPORT.

1100 PM     HEAVY RAIN       1 N KELLOGG             44.32N 92.00W
06/17/2021  M1.87 INCH       WABASHA            MN   MESONET

            MESONET STATION KELM5 1 N KELLOGG.

1045 PM     HEAVY RAIN       4 N ELBA                44.15N 92.00W
06/17/2021  M1.64 INCH       WINONA             MN   MESONET

            MESONET STATION BVRM5 BEAVER.

&&
Local storm report, Jun 17, 11:50 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 PM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     HAIL             DAKOTA                  43.91N 91.36W
06/17/2021  E1.50 INCH       WINONA             MN   PUBLIC

&&

DAS
Local storm report, Jun 18, 12:08 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 AM CDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     HAIL             GENOA                   43.57N 91.23W
06/18/2021  E1.00 INCH       VERNON             WI   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jun 18, 12:14 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1214 AM CDT FRI JUN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HEAVY RAIN       1 E GOODVIEW            44.07N 91.70W
06/17/2021  M2.72 INCH       WINONA             MN   AWOS

            AWOS STATION KONA WINONA MUNICIPAL AIRPORT.

1135 PM     HEAVY RAIN       2 E MARSHLAND           44.07N 91.51W
06/17/2021  M2.08 INCH       TREMPEALEAU        WI   MESONET

            MESONET STATION FW3090 TREMPEALEAU.

1145 PM     HEAVY RAIN       4 N ELBA                44.15N 92.00W
06/17/2021  M1.83 INCH       WINONA             MN   MESONET

            MESONET STATION BVRM5 BEAVER.

1133 PM     HEAVY RAIN       KELLOGG                 44.30N 92.00W
06/17/2021  M1.56 INCH       WABASHA            MN   MESONET

            MESONET STATION FW1865 WABASHA.

1145 PM     HEAVY RAIN       1 WSW ELBA              44.09N 92.03W
06/17/2021  M1.07 INCH       WINONA             MN   MESONET

            MESONET STATION EBWM5 1 WSW ELBA.

1130 PM     HEAVY RAIN       3 SSW ELBA              44.05N 92.05W
06/17/2021  M0.99 INCH       WINONA             MN   MESONET

            MESONET STATION WSPM5 WHITEWATER STATE PARK.

&&
Special weather statement, Jun 18, 12:26 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1226 AM CDT Fri Jun 18 2021

WIZ053>055-180600-
Richland-Vernon-Crawford-
1226 AM CDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL VERNON...
NORTHWESTERN RICHLAND AND NORTHEASTERN CRAWFORD COUNTIES...

At 1226 AM CDT, a strong thunderstorm was located near Viroqua,
moving east at 55 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Viroqua, Viola, Soldiers Grove, Sylvan, Liberty, Readstown, Ross,
Kickapoo Center, Liberty Pole, Sabin, Folsom, Bud, West Prairie,
Bosstown, Fargo, Highway 56 And County M M, Sugar Grove, West Lima,
Sidie Hollow County Park and Ash Ridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4347 9106 4357 9102 4355 9047 4333 9058
TIME...MOT...LOC 0526Z 281DEG 47KT 4351 9096

Kurz
Special weather statement, Jun 18, 2:40 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
240 AM CDT Fri Jun 18 2021

IAZ010-011-029-030-180815-
Clayton-Winneshiek-Fayette-Allamakee-
240 AM CDT Fri Jun 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLAYTON...
NORTHEASTERN FAYETTE...SOUTHWESTERN ALLAMAKEE AND SOUTHEASTERN
WINNESHIEK COUNTIES...

At 240 AM CDT, a strong thunderstorm was located over Postville, or
14 miles south of Waukon, moving east at 50 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Postville, Monona, McGregor, Clermont, Marquette, Farmersburg,
Hardin, Luana, Castalia, Clayton, Volney, Spook Cave Campground,
Giard, Watson, State Road 51 And County W 48, National, Pikes Peak
State Park, Effigy Mounds, Montauk Historic Site and Froelich.

If outdoors, seek shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4301 9170 4317 9166 4315 9115 4313 9118
      4310 9117 4307 9118 4299 9116 4298 9116
      4296 9114 4294 9115 4290 9114
TIME...MOT...LOC 0740Z 278DEG 45KT 4307 9157

Kurz

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:24 PM CDTSevere Thunderstorm WarningARXClark40 min
Jun 17, 7:39 PM CDTSpecial Weather StatementARXJackson36 min
Jun 17, 7:54 PM CDTSevere Thunderstorm WarningARXClark, Jackson20 min
Jun 17, 8:27 PM CDTSevere Thunderstorm WarningARXBuffalo48 min
Jun 17, 8:52 PM CDTSevere Thunderstorm WarningARXBuffalo, Jackson, Trempealeau38 min
Jun 17, 8:56 PM CDTSevere Thunderstorm WarningARXTrempealeau64 min
Jun 17, 9:09 PM CDTSevere Thunderstorm WarningARXBuffalo51 min
Jun 17, 9:23 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau37 min
Jun 17, 9:34 PM CDTSpecial Weather StatementARXClark, Jackson41 min
Jun 17, 9:58 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau47 min
Jun 17, 10:22 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau53 min
Jun 17, 10:46 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Trempealeau44 min
Jun 17, 11:14 PM CDTSevere Thunderstorm WarningARXVernon25 min
Jun 17, 11:15 PM CDTAreal Flood AdvisoryARXBuffalo, La Crosse, Monroe, Trempealeau97 min
Jun 17, 11:28 PM CDTSpecial Weather StatementARXJuneau, Monroe47 min
Jun 17, 11:56 PM CDTSevere Thunderstorm WarningARXAdams, Juneau34 min
Jun 18, 12:26 AM CDTSpecial Weather StatementARXVernon34 min
Jun 17, 7:48 PM CDTSevere Thunderstorm WarningARXWabasha57 min
Jun 17, 8:41 PM CDTSevere Thunderstorm WarningARXWabasha49 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.